DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20162447

Pharmacovigilance analysis in a rural tertiary care hospital in North India: a retrospective study

Atal Sood, Vivek Sood, Himani Prajapati, Aradhna Sharma, Rekha Bansal, Vikram Mahajan

Abstract


Background: The main motive of PvPI (Pharmacovigilance Programme of India) is to collect valuable data so that signals can be generated from reported adverse drug events (ADEs). It also tries to establish their causality so that ADEs can be labelled as adverse drug reactions (ADRs) beyond any doubt.

Methods: This retrospective observational study done in rural set up tertiary care teaching hospital collected data through voluntary reporting in ADR form of PvPI for period of 6 month. Causality assessment was done using WHO causality assessment scale.

Results: In 150 reported cases, majority ADRs were due to tuberculosis, cancer and HIV treatments. Gastrointestinal tract and central nervous system were the major organs involved. Most ADRs occurred within first day of drug intake. Around 15% required hospitalization. 55% ADRs were probable and 41% were possible in nature. Vertigo and depression was most frequent ADR in MDR therapy. Rashes, pruritis, fever and joint pain was frequent in antiretroviral therapy. Dysguesia, dizziness, nausea, vomiting and constipation was frequent in patients taking anticancer drugs. Platins and antibiotics used for cancer therapy cause most cancer treatment ADRs.

Conclusions: ADRs add to hospitalization expenses, insurance costs and increase in work loss days besides addition to patient suffering. Prior knowledge can help in better prescriptions and prevent valuable resource loss. Reasons for under-reporting of ADRs can be complacency, ignorance, lack of financial incentives for reporting, fear of litigation, claims of compensation and lack of time in busy hospital schedules.


Keywords


Pharmacovigilance in India, ADE, DOTS plus ADR, Antiretroviral therapy ADR, Chemotherapy ADR

Full Text:

PDF

References


World Health Organization. Safety of medicines: a guide to detecting and reporting adverse drug reactions. Geneva, Switzerland; 2002.

World Health Organization. Technical report series no. 425. Geneva, Switzerland: World Health Organization. International drug monitoring: the role of the hospital; 1966;1-24.

Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Barners BA, et al. The nature of adverse events in hospitalized patients- Results of Harvard medical practice study II. N Engl J Med. 1991;324:377-84.

Rehan HS, Vasudev K, Tripathi CD. Adverse drug reaction monitoring: knowledge, attitude and practices of medical students and prescribers. Natl Med J India. 2002;15(1):24-5.

Rishi RK, Patel RK, Bhandari A. Opinion of physicians towards adverse drug reactions reporting results of pilot study. J Commun Nutr Health. 2012;1(1):25.

Brunton LL, Lazo JS, Parker KL. Goodman and Gilman’s. The pharmacological basis of therapeutics. In: Oates JA, editors. The science of drug therapy. 11th ed. New York: Mc Graw Hill; 2006;135.

Hewing B, Fisher EA. Rationale for cholesteryl ester transfer protein inhibition. Curr Opin Lipidol. 2012;23(4):372-6.

Mingfang LI, Bernard MY. Pharmacotherapy for obesity. Br J Clin Pharmacol. 2009;68(6):804-10.

Lobo A, Germana M, Gerley J. Adverse drug reaction monitoring; support for pharmacovigilance at a tertiary care hospital in northern Brazil. BMC Pharmacol Toxicol. 2013;78(3):1-7.

Eileen G, Hollcend, Phevm D, Frank V, Degrig M. D. drug induced disorder. D family Physician. 1997;2:10.

Gor AP, Desai SV. Adverse drug reactions (ADR) in the in patients of medicine department of a rural tertiary care teaching hospital and influence of pharmacovigilance in reporting ADR. Indian J Pharmacol. 2008;40(1):37-40.

Sharma A, Kumari MK, Manohar HD, Bairy KL, Thomas J. Pattern of adverse drug reactions due to cancer chemotherapy in a tertiary care hospital in South India. Perspect Clin Res. 2015;6(2):109-15.

Shinde KM, Pore SM, Bapat TR. Adverse reactions to first-line anti-tuberculous agents in hospitalised patients: pattern, causality, severity and risk factors. IJMS. 2013;4(1):16-21.

Furin JJ, Mitnick CD, Shin SS, Bayona J, Becerra MC, Singler JM, et al. Occurrence of serious adverse effects in patients receiving community-based therapy for multidrug-resistant tuberculosis. Int J tuberc lung dis. 2001;5(7):648-55.

Joseph P, Rao DVB, Mohan NS, Fredrick JS, Ramachandran R, Raman B, et al. Outcome of standardized treatment for patients with MDR-TB from Tamil Nadu, India. Indian J Med Res. 2011;133:529-34.

Tak DK, Acharya LD, Gowrinath K, Rao Padma GM, Subish P. Safety evaluation of antitubercular therapy under revised national tuberculosis control programme in India. J Clin Diagn Res. 2009;3:1395-401.

Schaberg T, Rebhan K, Lode H. Risk factors for side-effects of isoniazid, rifampin and pyrazinamide in patients hospitalized for pulmonary tuberculosis. Eur Respir J. 1996;9:2026-30.

Hire R, Kale AS, Dakhale GN, Gaikwad N. A prospective, observational study of adverse reactions to drug regimen for multi-drug resistant pulmonary tuberculosis in central India. Mediterr J Hematol Infect Dis. 2014;6(1):e2014061.

Vega P, Sweetland A, Acha J. Psychiatric issues in the management of patients with multidrug-resistant tuberculosis. Int J Tuberc Lung Dis. 2004;8:749-58.

Arora VK, Tumbanatham A. Severe arthropathy with ofloxacin in two cases of MDR tuberculosis. Int J tuberc lung dis. 1998;2(11):941-6.

De Jager P, van Altena R. Hearing loss and nephrotoxicity in long-term aminoglycoside treatment in patients with tuberculosis. Int J Tuberc Lung Dis. 2002;6:622-7.

Darlington CL, Smith PF. Vestibulotoxicity following aminoglycoside antibiotics and its prevention. Curr Opin Investig Drugs. 2003;4(7):841-6.

Kahana LM. Toxic ocular effects of ethambutol. Can Med Assoc J. 1987;137:213-6.

Sulkowski MS, Thomas DL, Chaisson RE, Moore RD. Hepatotoxicity associated with antiretroviral therapy in adults infected with HIV and the role of hepatitis C or B virus infection. JAMA. 2000;283:74-80.

Nagpal M, Tayal V, Kumar S, Gupta U. Adverse drug reactions to antiretroviral therapy in AIDS patients at a tertiary care hospital in India: A prospective observational study. Indian J Med Sci. 2010;64:245-52.

Masenyetse LJ, Manda SO, Mwambi HG. An assessment of adverse drug reactions among HIV positive patients receiving antiretroviral treatment in South Africa. AIDS Res Ther. 2015;12:6.

WHO. Rapid advice. Antiretroviral therapy for HIV infection in adults and adolescents 2009. Available at http://www.who.int/hiv/pub/arv/rapid_advice_art.pdf.

Reddenna L, Basha SA, Gopal DV, Krishna TR. Highly active antiretroviral therapy: incidence of adverse drug reactions. Int J of Allied Med Sci and Clin Research. 2013;(1):25-30.

Brunton LL, Chabner B, Knollman B. Goodman and Gilman’s The Pharmacological basis of Therapeutics. In: Flexner C, editors. Antiretroviral Agents and Treatment of HIV Infection. 12th ed. New York: Mc Graw Hill; 2011:1635.

Katzung BG, Trevor AJ. Basic and Clinical Pharmacology. In: Safrin S, editors. Antiviral Agents. 13th ed. India: Mc Graw Hill; 2015:848.

Prasad A, Datta PP, Bhattacharya J, Pattanayak C, Chauhan AS. Pattern of adverse drug reactions due to cancer chemotherapy in a tertiary care teaching hospital in Eastern India. J Pharmacovigilance. 2013;1:107.

Poddar S, Sultana R, Sultana R, Akbor MM, Azad MA, Hasnat A. Pattern of adverse drug reactions due to cancer chemotherapy in tertiary care teaching hospital in Bangladesh. Dhaka Univ J Pharm Sci. 2009;8:11-6.

Mallik S, Palaian S, Ojha P, Mishra P. Pattern of adverse drug reactions due to cancer chemotherapy in a tertiary care teaching hospital in Nepal. Pak J Pharm Sci. 2007;20:214-8.

Lau PM, Stewart K, Dooley M. The ten most common adverse drug reactions (ADRs) in oncology patients: do they matter to you? Support Care Cancer. 2004;12:626-33.